Michigan, 2023

Hail and Damaging Winds in Michigan, June 29, 2023

June 29, 2023 · NWS GRR · 8 events in 5 counties and zones

There were numerous reports of wind damage as a result of severe storms that moved through the area. There were also isolated reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$450,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

There were numerous reports of wind damage as a result of severe storms that moved through the area. There were also isolated reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 29, 2:00 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 29, 2:00 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
300 PM EDT Thu Jun 29 2023

LATEST UPDATE...
Short Term/Long Term/Marine

.SHORT TERM...(This evening through Friday night)
Issued at 300 PM EDT Thu Jun 29 2023

Shower and thunderstorm chances, along with the persistent smoke,
remain the primary forecast challenges.

As expected, temperatures warming through the 80s along with dew
points inching up through the 60s /to low 70s in some areas/ has
resulted in MLCAPES in excess of 1.5k J/kg. In spite of modest
instability, an overall weakly forced environment continues to
result in uncertainty with respect to storm location/coverage.

Very weak front over Wisconsin has made little progress today,
and won't pass through the region until Friday. Aloft, quasi-
neutral flow is in place, with one embedded ripple currently
crossing far northern Michigan as another /MCV/ exiting IA and
takeing aim on the lower Great Lakes. Expect scattered storms to
develop next few hours over parts of Lake Michigan and western
Lower Michigan and then push eastnortheastward. Given instability
and respectable 500 mb flow aloft, marginally severe wind and hail
will be possible with these storms through the evening.

By Friday, aforementioned weak front will move across Michigan.
It's really more of a modest wind shift than a cold front. In
fact, highs on Friday will reach the upper 80s. Still a small
risk for scattered covection Friday in presence of continued
warmth/moisture and weak boundary, but coverage should remain
small and be limited to far eastern and southern parts of forecast
area. Lows Friday Night will fall into the 60s, and a small risk
for showers/storms will persist mainly along and south of I-94.

.LONG TERM...(Saturday through Thursday)
Issued at 300 PM EDT Thu Jun 29 2023

A progressive, quasi-zonal flow regime will continue this period
with the best chances for rain coming on Sunday over the southern
forecast area and by late next week across all of the forecast
area.

A baroclinic zone across the Ohio Valley will persist into the
weekend and focus more convection in the form of clusters of storms
and possibly more of the progressive derechos that are currently
ongoing there. Most of this will remain south of Lower Michigan but
the rain and storms could expand north on Sunday as an upper low or
shortwave trough with weak sfc reflection tracks across or just
south of the forecast area.

Weak surface and upper ridging builds in for early next week with
only slight chance POPs, but moisture pooling in front of an
advancing cold front/seasonably strong shortwave trough on Thursday
will set the stage for what could be widespread rains and convection
lasting from Thursday into Friday. Precipitable water values progged
to be above 1.8 inches by that time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 141 PM EDT Thu Jun 29 2023

Still anticipate scattered thunderstorms to develop this
afternoon across West Michigan. Though we continue to
destabilize, the lack of low level focus/boundaries is making
timing and location of convection a bit uncertain. In general,
expect scattered storm development after 20-21Z. Gusty winds and
hail may accompany any of these storms.

Storms should abate by 04Z, and the weak synoptic pressure
gradient will cause the current SSW 10-15 kt winds to be become
light and variable. Smoke continues in most areas, with borderline
IFR/MVFR visibiltiies being reported. Both fog and smoke will be
possible overnight, before visibilities finally improve after
13-14Z Friday.

&&

.MARINE...
Issued at 300 PM EDT Thu Jun 29 2023

Visibility has slowly improved today and the smoke concentrations
are expected to diminish on Friday as winds become southwest. Waves
will continue to be relatively light into the weekend as winds
remain below 20 knots. There could be some locally higher wind gusts
in thunderstorms from this evening into the weekend, mostly across
areas south of Grand Haven.

There could be a push of north winds on Sunday as high pressure
builds in. The high is rather weak so winds and waves are not
expected to pose a hazard to small craft, although there could some
choppy water around Big and Little Sable points.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SHORT TERM...Smith
LONG TERM...Ostuno
AVIATION...Smith
MARINE...Ostuno
Hazardous weather outlook, Jun 29, 3:55 AM EST, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
455 AM EDT Thu Jun 29 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-300900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
455 AM EDT Thu Jun 29 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Potential for thunderstorms will exist both today and tonight.
The main time frames of concern will be this morning from 500am
through Noon and again this afternoon and evening from 200pm
through 1000pm. The strongest of storms today will be capable of
hail to around one inch and wind gusts to near 60 mph. Locally
heavy rainfall and lightning will also be threats.

Smoke will remain in the air again today. Conditions have
triggered another Air Quality Alert for today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional chances for scattered thunderstorms will occur during
the afternoon and evening on both Saturday and Sunday. Best
chances will be across Southern Lower Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible today.

LMZ844>849-300900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
455 AM EDT Thu Jun 29 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Areas of smoke will limit visibility over Lake Michigan today. If
boating be aware that quick changes in visibility may occur to
well less than a mile at times.

Thunderstorms will be possible over Lake Michigan both today and
tonight. Storms will be capable of large hail and winds over 35
knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible Saturday and Sunday during the
afternoon and evening hours, especially south of Holland.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will possible today.

DUKE

In the hours before

Special weather statement, Jun 29, 2:55 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
355 PM EDT Thu Jun 29 2023

MIZ038-039-043>045-292200-
Oceana MI-Osceola MI-Lake MI-Mecosta MI-Newaygo MI-
355 PM EDT Thu Jun 29 2023

...Strong thunderstorms will impact portions of Newaygo, Osceola,
Lake, Mecosta and eastern Oceana Counties through 600 PM EDT...

At 355 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Baldwin to 7 miles east of Shelby.
Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Rapids...          Evart...               White Cloud...
Baldwin...             Fremont...             Reed City...
Hesperia...            Marion...              Morley...
Mecosta...             Luther...              Canadian Lakes...
Remus...               Highland...            Chase...
Millbrook...           Elbridge...            Colfax...
Paris...               New Era...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4347 8509 4347 8646 4348 8646 4382 8607
      4382 8604 4385 8604 4416 8568 4416 8509
TIME...MOT...LOC 1955Z 253DEG 30KT 4390 8579 4358 8623

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

NJJ
Special weather statement, Jun 29, 4:02 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
502 PM EDT Thu Jun 29 2023

MIZ056-292230-
Ottawa MI-
502 PM EDT Thu Jun 29 2023

...A strong thunderstorm will impact portions of Ottawa County
through 630 PM EDT...

At 502 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Grand Haven, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Holland...             Grand Haven...         Hudsonville...
Zeeland...             Coopersville...        Beechwood...
Allendale...           Jenison...             Holland SP...
Wright...              Port Sheldon...        Lamont...
Drenthe...             Bauer...               Grand Valley...
Jamestown...           Vriesland...           Olive Center...
Macatawa...            West Olive...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4314 8579 4277 8578 4277 8615 4276 8615
      4277 8616 4276 8616 4277 8621 4295 8622
      4302 8623
TIME...MOT...LOC 2102Z 253DEG 15KT 4293 8620

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

NJJ

The radar

The Grand Rapids radar (KGRR), 109 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Osceola

When
June 29, 4:15 PM EST to 4:20 PM EST
Where
Osceola County, 0.69 mi S of Reed City
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
43.870, -85.500

Several trees were blown down across area roads.

Hail, Newaygo

When
June 29, 4:20 PM EST to 4:23 PM EST
Where
Newaygo County, White Cloud
Measured
1.25 in hail
Reported by
Public
Coordinates
43.550, -85.770

Large hail over an inch in diameter was reported near White Cloud.

Thunderstorm Wind, Newaygo

When
June 29, 5:20 PM EST to 5:34 PM EST
Where
Newaygo County, 3.08 mi ENE of White Cloud
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
43.560, -85.710

Multiple trees and limbs were blown down near White Cloud.

Thunderstorm Wind, Mecosta

When
June 29, 5:54 PM EST to 5:55 PM EST
Where
Mecosta County, 0.85 mi NE of Morley
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
43.490, -85.440

Multiple trees and limbs were blown down.

Thunderstorm Wind, Kent

When
June 29, 6:25 PM EST
Where
Kent County, 2.13 mi SSE of Sand Lake
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.250, -85.510

A 65 mph gust was measured by a trained spotter.

Thunderstorm Wind, Montcalm

When
June 29, 6:42 PM EST to 6:57 PM EST
Where
Montcalm County, 2.01 mi E of Sidney
Measured
56 kt (64 mph) estimated gust
Property damage
$200,000
Reported by
State Official
Coordinates
43.250, -85.090

There were numerous reports of downed trees, limbs and power lines across Montcalm county.

Thunderstorm Wind, Kent

When
June 29, 7:08 PM EST to 7:23 PM EST
Where
Kent County, 2.31 mi NNE of Rockford
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
43.150, -85.550

Numerous trees and limbs were blown down.

Thunderstorm Wind, Kent

When
June 29, 11:03 PM EST to 11:06 PM EST
Where
Kent County, 2.31 mi NNE of Cannonsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
43.080, -85.460

Several large trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107057, 1107058, 1107060, 1107061, 1107062, 1107063, 1107065, 1107066.